| Model Number |
400SMTSFT0715 |
| Medical Device Problem Code |
Failure to Advance (2524)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
05/30/2019
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the carotid cavernous fistula (ccf) using penumbra smart coils (smart coils).During the procedure, while attempting to advance a smart coil; it became stuck inside of the non-penumbra microcatheter.Therefore, the smart coil and microcatheter were removed.The procedure was completed using a new non-penumbra microcatheter and other coils.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Results: the pet lock was broken on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 3.5, 11.0, 15.0 cm from the proximal end.The distal detachment tip (ddt) was fractured approximately 181.0 cm from the proximal end of the pusher assembly.The embolization coil was detached from its pusher assembly.The braided distal section of the smart coil was exposed approximately 6.0 cm along the distal shaft.Conclusions: evaluation of the returned smart coil and non-penumbra catheter revealed that the ddt was fractured off the pusher assembly inside the proximal end of the non-penumbra microcatheter with an unknown clear substance.If the smart coil is advanced through an unknown substance, and the substance harden along the device, resistance may be encountered upon retraction, and damage such as a fracture may occur.Further evaluation of the returned smart coil revealed that the pet lock was broken and retracted, and the pusher assembly was kinked.A broken pet lock typically occurs when an attempt is made to detach the embolization coil from its pusher assembly.This damage was not mentioned in the complaint and, therefore, this damage may have been incidental.The kinks in the pusher assembly are likely incidental to the reported complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #02 mfr report: 3005168196-2019-01271.Section h.Box 4.Device manufacture date.